Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 347, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2011, 3:49 PM CDT for Decatur County, Hardin County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2011, 3:49 PM CDT (20:49 UTC)
- Expired
- May 2, 2011, 4:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Decatur County, TN, Hardin County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
127
WUUS54 KMEG 022049
SVRMEG
TNC039-071-022130-
/O.NEW.KMEG.SV.W.0347.110502T2049Z-110502T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT MON MAY 2 2011
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 430 PM CDT
* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CERRO
GORDO...OR 7 MILES NORTH OF SAVANNAH...AND MOVING NORTHEAST AT 35
MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALTILLO...
FIVE FORKS...GUMDALE...RED WALNUT...MONTGOMERY...DUNBAR...BATH
SPRINGS...THURMAN...PLEASANT GROVE...SWIFT...CERRO GORDO AND
SIBLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3538 8799 3539 8802 3537 8801 3524 8825
3537 8831 3559 8800 3552 8796 3549 8797
3547 8802 3544 8804 3543 8798 3540 8796
TIME...MOT...LOC 2049Z 235DEG 31KT 3533 8818
$$2 follow-up statements
208
WWUS54 KMEG 022101
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT MON MAY 2 2011
TNC039-071-022130-
/O.CON.KMEG.SV.W.0347.000000T0000Z-110502T2130Z/
DECATUR TN-HARDIN TN-
401 PM CDT MON MAY 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL HARDIN AND SOUTHEASTERN DECATUR COUNTIES...
AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SWIFT...OR 11 MILES NORTHEAST OF SAVANNAH...MOVING NORTHEAST AT 35
MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUMDALE...
BATH SPRINGS...SWIFT AND CERRO GORDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3538 8799 3539 8802 3537 8801 3528 8818
3537 8820 3555 8798 3552 8796 3549 8797
3547 8802 3544 8804 3543 8798 3540 8796
TIME...MOT...LOC 2101Z 244DEG 29KT 3536 8808
$$502
WWUS54 KMEG 022134
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT MON MAY 2 2011
TNC039-071-022143-
/O.EXP.KMEG.SV.W.0347.000000T0000Z-110502T2130Z/
DECATUR TN-HARDIN TN-
434 PM CDT MON MAY 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HARDIN AND
SOUTHEASTERN DECATUR COUNTIES HAS EXPIRED...
AT 433 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 3538 8799 3539 8802 3537 8801 3528 8818
3537 8820 3555 8798 3552 8796 3549 8797
3547 8802 3544 8804 3543 8798 3540 8796
TIME...MOT...LOC 2101Z 244DEG 29KT 3536 8808
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:38 PM CDT, 11 minutes earlier.
Area forecast discussion, May 2, 3:38 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT MON MAY 2 2011
.DISCUSSION...
HEAVY RAIN RESULTING IN AREAL FLOODING...FLASH FLOOD AND ONGOING
RIVER FLOODING REMAIN THE MAIN AREAS OF CONCERN THIS AFTERNOON
ACROSS THE MIDSOUTH. MORE ON THE HYDRO PROBLEM BELOW. WE ARE ALSO
DEALING WITH THE THREAT OF A FEW THUNDERSTORMS IN PORTIONS OF
NORTHEAST MISSISSIPPI AND PORTIONS OF WEST TENNESSEE. A TROUGH
WILL ROTATE OUT OF THE PLAINS THIS EVENING...BUT LIKELY A BIT
LATER IN THE DAY SO IT MAY NOT BE COINCIDE WITH THE BEST DAYTIME
HEATING LIKE YESTERDAY. NEVERTHELESS A VERY UNSTABLE AIRMASS IS
IN PLACE ACROSS MUCH OF NORTHEAST MISSISSIPPI. DEW POINTS AT
TUPELO AND CORNITH REMAIN IN THE MIDDLE 60S...BUT DROP OFF QUICKLY
FARTHER NORTH INTO TENNESSEE. 0-3 KM HELICITY IS
RESPECTABLE...AROUND 150 M/S^2...WITH 30-40 KNOTS OF SHEAR.
SOUNDINGS SHOW A STRONG CAP AT BIRMINGHAM...BUT QUITE A BIT WEAKER
AT JACKSON...AND LAPSE CIN IS NEAR ZERO NORTHWEST OF COLUMBUS.
OVERNIGHT...THE SEVERE THREAT WILL DIMINISH QUICKLY BUT RAIN WILL
CONTINUE. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THE NIGHT
INTO TOMORROW. RAIN WILL FINALLY TAPER OFF FROM WEST TO EAST
TOMORROW. AS A HIGHLY AMPLIFIED TROUGH SHIFTS INTO ALABAMA.
WE WILL FINALLY GET A SERIES OF DRY DAYS WEDNESDAY INTO NEXT
WEEKEND. HOWEVER OUR FLOOD CONCERNS ARE FAR FROM OVER. AREA
RIVERS WILL CONTINUE TO RISE...AND AS THE MISSISSIPPI RIVER
RISES...TRIBUTARIES WILL BEGIN TO BACK UP AS WATER HAS NO PLACE TO
GO. TEMPERATURES WILL CLIMB TO NEAR SEASONABLE READINGS BY THE END
OF THE WORK WEEK. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL RETURN TO THE AREA BY THE WEEKEND.
30/SIRMON
&&
.AVIATION...
18Z TAF CYCLE
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
THE FORECAST PERIOD. THIS WILL PRODUCE IFR/MVFR CEILINGS WITH
OCCASIONAL MVFR VISIBILTIES. CONDITIONS WILL START IMPROVING AT
KJBR BY LATE TUESDAY MORNING. WINDS WILL BE MAINLY NORTH AT ALL
TAF SITES EXCEPT FOR KTUP WHERE WINDS WILL BE SOUTH THIS
AFTERNOON. WIND SPEEDS WILL BE AT 10 TO 15 KNOTS WITH SOME HIGHER
GUSTS.
ARS
&&
.HYDROLOGY...
FOUR TO TWELVE INCHES OF RAIN HAS ACCUMULATED SINCE SUNDAY WITH
THE GREATEST ACCUMULATIONS ALONG THE INTERSTATE 40 CORRIDOR. FLASH
FLOODING...AREAL FLOODING FROM POOR DRAINAGE AND SATURATED SOILS
AS WELL AS RIVER FLOODING ALL REMAIN VERY HIGH CONCERNS ACROSS
THE MIDSOUTH. AN ADDITIONAL 2-4 INCHES OF RAIN IS LIKELY TONIGHT
INTO EARLY TOMORROW ACROSS GENERALLY THE SAME LOCATION. THE
MISSISSIPPI RIVER WILL LIKELY APPROACH...POSSIBLY EXCEED RECORD
LEVELS AROUND THIS TIME NEXT WEEK. FLOODING OF THIS MAGNITUDE HAS
NOT BEEN OBSERVED IN THE MEMPHIS AREA IN MOST OF OUR
LIFETIMES...NEARLY 75 YEARS. ALTHOUGH WE HAVE ADVANCED COMPUTER
MODELS TO HELP US DETERMINE AREAS ARE PRONE TO FLOODING THE FEAR
OF THE UNKNOWN IS VALID AND CITIZENS SHOULD PAY CLOSE ATTENTION
ANY WATCHES...WARNINGS OR STATEMENTS ISSUED BY THE NATIONAL
WEATHER SERVICE AS WELL AS OTHER OFFICIAL AGENCIES.
BASED ON DISCUSSION WITH THE CORPS OF ENGINEERS...THEY DO NOT FEEL
LIKE ANY UPSTREAM OPERATIONS AT THE BIRD POINT LEVEE WILL HAVE A
DIRECT IMPACT AT MEMPHIS...AND ONLY MINIMAL IMPACT IF ANY UPSTREAM
AT TIPTONVILLE AND CARUTHERSVILLE. THE RELEASE OF WATER FROM
BEHIND THE LEVEE WILL SIMPLY NOT ADD ANY ADDITIONAL WATER TO THE
RIVER SYSTEM...JUST CHANGE THE PATH THAT THE WATER TAKES GETTING
INTO THE RIVER SYSTEM. THANKS TO THE CORPS FOR A FANTASTIC
DISCUSSION EARLIER TODAY.
30/SIRMON
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 61 48 65 48 / 100 100 60 10
MKL 63 49 61 39 / 100 100 70 10
JBR 52 46 64 44 / 100 100 50 10
TUP 83 54 61 44 / 60 90 80 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ALCORN-BENTON MS-
DESOTO-MARSHALL-TATE-TIPPAH-TUNICA.
TN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 2, 3:48 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 348 PM CDT MON MAY 2 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032300- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 348 PM CDT MON MAY 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL REMAIN DRAPED ACROSS THE MIDSOUTH THIS AFTERNOON AND TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND REPEATEDLY MOVE ACROSS THE MID SOUTH...ESPECIALLY ALONG AND NORTH OF INTERSTATE 40. ADDITIONAL RAIN AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE...WITH MUCH LOWER AMOUNTS ACROSS NORTH MISSISSIPPI. THIS HEAVY RAINFALL MAY LEAD TO ADDITIONAL FLASH FLOODING...AND AGGRAVATE ONGOING RIVER FLOODING OR RESULT IN NEW RIVER FLOODING ACROSS THE REGION. A FLASH FLOOD WATCH REMAINS IN EFFECT THIS AFTERNOON AND TONIGHT NORTH OF A LINE FROM HELENA-WEST HELENA ARKANSAS TO SAVANNAH TENNESSEE. A FEW STRONG TO SEVERE STORMS WITH GUSTY WINDS AND HAIL ARE POSSIBLE ACROSS NORTHEAST MISSISSIPPI THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL SLOWLY MOVE EAST OF THE REGION BY TOMORROW EVENING AND RAIN WILL TAPER OFF. ADDITIONAL RAIN AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 5 INCHES ARE EXPECTED THROUGH TUESDAY EVENING. MUCH LOWER AMOUNTS ARE EXPECTED ACROSS NORTH MISSISSIPPI. THIS HEAVY RAINFALL MAY LEAD TO ADDITIONAL FLASH FLOODING AND AGGRAVATE ONGOING RIVER FLOODING...OR RESULT IN NEW RIVER FLOODING ACROSS THE REGION. A FLASH FLOOD WATCH WILL CONTINUE THROUGH EARLY TUESDAY EVENING NORTH OF A LINE FROM HELENA-WEST HELENA ARKANSAS TO SAVANNAH TENNESSEE. AREA RIVERS WILL CONTINUE TO RISE THROUGH NEXT WEEK...PUTTING STRESS ON LEVEES. SIGNIFICANT...POSSIBLY RECORD BREAKING RIVER FLOODING IS EXPECTED ON THE MISSISSIPPI BY LATE THIS WEEK INTO NEXT WEEK AS RUN OFF FROM HEAVY RAINFALL UPSTREAM BEGINS TO WORK ITS WAY SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, May 2, 11:19 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT MON MAY 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM FLASH FLOOD DOWNTOWN MEMPHIS 35.13N 90.05W
05/02/2011 SHELBY TN EMERGENCY MNGR
SEVERAL STREETS AROUND TOWN HAVE BEEN FLOODED AND AT
LEAST PARTIALLY CLOSED DUE TO HEAVY RAIN FLOODING. THIRD
AND GASTON...NORTH PARKWAY AND WATKINS...NORTH PARKWAY
AND CLEVELAND...RALEIGH MILLINGTON AND JONES...INTERSTATE
55 AND BROOKS...MILBRANCH AND SHELBY DRIVE...NORTH
PARKWAY AND STONEWALL...NORTH HIGHLAND AND GIVEN...
0815 AM FLOOD WEST MEMPHIS 35.15N 90.18W
05/02/2011 CRITTENDEN AR TRAINED SPOTTER
WATER BACKING INTO BELVEDERE STREET FROM STORM DRAINS.
0909 AM FLOOD TRUMANN 35.67N 90.52W
05/02/2011 POINSETT AR PUBLIC
HIGHWATER HAS CLOSED HIGHWAY 69 IN TOWN
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:43 PM CDT | Areal Flood Advisory | MEG | Fayette, Shelby | 8 hr |
| May 1, 8:07 PM CDT | Areal Flood Warning | MEG | Lake, Obion | 18 hr |
| May 2, 12:23 AM CDT | Flash Flood Warning | MEG | Lake, Obion | 16 hr |
| May 2, 3:12 AM CDT | Flash Flood Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lake, Lauderdale and 3 more | 18 hr |
| May 2, 4:11 AM CDT | Flash Flood Warning | MEG | Crockett, Fayette, Hardeman, Haywood, Lauderdale, Madison and 2 more | 12 hr |
| May 2, 8:46 AM CDT | Flash Flood Warning | MEG | Carroll, Gibson, Henry, Weakley | 9 hr |
| May 2, 2:43 PM CDT | Severe Thunderstorm Warning | MEG | McNairy | 47 min |
| May 2, 3:25 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 65 min |
| May 2, 4:19 PM CDT | Tornado Warning | MEG | Hardin | 22 min |
| May 2, 4:20 PM CDT | Areal Flood Warning | MEG | Carroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more | 72 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.